Management of the
Violent Patient

AUTHORS: Jane H. Brice, MD, MPH, Ronald G. Pirrallo, MD, MHSA,
Edward Racht, MD, Brian S. Zachariah, MD, MBA, Jon Krohmer, MD.

CITATION: Brice JH, Pirrallo RG, Racht E, Zachariah BS, Krohmer J: Management of the violent patient. Prehosp Emerg Care 2003 Jan-Mar;7(1):48-55.

CHAS' Quickie "Review"

This article contains NO significant new information about management of violent patients, or restraint asphyxia. In fact, much of its info regarding restraints was already outdated when it was first published! And, the information it contains about the "black box warning regarding the use of droperidol" (a popular chemical restraint), issued by the FDA in December of 2001, became outdated within 2 months after this article's publication.

According to an April 2003 Ann Emerg Med article,
"Droperidol, QT prolongation, and Sudden Death: What is the evidence?"
Conclusion: The recent black box warning appears to have originated from postmarketing surveillance data rather than data reported in the peer-reviewed medical literature. Ongoing monitoring of drug safety and more definitive study appear appropriate.
[Ann Emerg Med. 2003;41:546-558.]

Here is the ABSTRACT:

Prehospital Emergency Care
January/March 2003 Volume 7 Number 1
Management of the Violent Patient

Emergency medical services (EMS) providers must often manage violent or combative patients. The data regarding violence against EMS personnel are poor, but according to studies conducted thus far, between 0.8% and 5.0% of incidents to which EMS personnel respond involve violence or the threat of violence. Physical or chemical restraint is usually the only option available to emergency care providers to control violent patients. Physical restraint, however, can lead to sudden death in otherwise healthy patients, possibly as a result of positional asphyxia, severe acidosis, or a patient's excited delirium. Chemical restraint has traditionally consisted of either neuroleptics or benzodiazepines, but those drugs also have drawbacks. Haloperidol and droperidol, the neuroleptics most frequently used for restraint, can cause serious side effects such as extrapyramidal symptoms or QTc (QT interval corrected for heart rate) prolongation. The Food and Drug Administration recently issued a black box warning regarding the use of droperidol, because the QTc prolongation associated with the drug has led to fatal torsades de pointes in some patients. Benzodiazepines are also associated with adverse effects, such as sedation and respiratory depression, especially when the drugs are mixed with alcohol. The atypical antipsychotics, a new option that may be available soon, are less likely to cause such effects and therefore may be preferred over the neuroleptics. Liquid and injectable formulations of various atypical antipsychotics are currently in clinical trials. Because few options are currently available to EMS personnel for managing violent patients outside of the hospital, more research regarding violence against emergency care providers is necessary.

Department of Emergency Medicine, University of North Carolina, Chapel Hill, Chapel Hill, North Carolina 27599-7594, USA.

Here is a link to this article's FULL TEXT
(a PDF file stored in my RA Library):
Management of the Violent Patient

If that link doesn't work, you'll have to go "OUTSIDE" my RA Library
to obtain this article. (There won't be a link back to the RA Library from there.):

Prehosp Emerg Care's Management of the Violent Patient pdf file.

Oooh!
Prehosp Emerg Care's TEXT FILE for this article!:
Management of the Violent Patient

USE YOUR BACK BUTTON
To Return To Wherever You Came From

OR Use the Following Links:

Return to the Restraint Asphyxia LIBRARY

Go to the Restraint Asphyxia Newz Directory

Go to CHAS' HOME PAGE

Email Charly at: c-d-miller@neb.rr.com
(Those are hyphens/dashes between the "c" and "d" and "miller")

COUNTER started in April, 2003